Washington, 2002Heavy Snow in Washington, December 26 to 27, 2002
December 26 to 27, 2002 · NWS OTX · 2 events in 2 counties and zones
Heavy snow fell across much of northern and central Washington starting the day after Christmas. 6".
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell across much of northern and central Washington starting the day after Christmas. Snowfall totals include: Mount Spokane Ski Area...10", Republic...6.2", 49 North Ski Area...10", and Chewelah...6".
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 26, 3:10 AM PST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 26, 3:10 AM PST, 1 hour 50 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
310 AM PST THU DEC 26 2002
.SYNOPSIS...A SERIES OF MOIST PACIFIC STORM SYSTEMS WILL CROSS THE
REGION THROUGH THE NEXT FEW DAYS WITH MOUNTAIN SNOW AND VALLEY SNOW
AND RAIN. THE STRONGEST SYSTEM WILL PASS THROUGH LATE TONIGHT THROUGH
FRIDAY. IN ADDITION TO PRECIPITATION VERY WINDY CONDITIONS ARE
EXPECTED OVER THE COLUMBIA BASIN ON FRIDAY.
.DISCUSSION...
.TODAY THROUGH FRIDAY...VERY ACTIVE PATTERN WITH MANY HIGHLIGHTS TO
SORT THROUGH AND ORGANIZE THIS MORNING. TODAYS STORM SYSTEM WILL
CONSIST OF A WEAK WARM FRONT/COLD OCCLUDED FRONT PASSAGE THROUGH THE
FORECAST AREA. SNOW IS BEGINNING OVER THE NORTHEAST ZONES THIS
MORNING. MODEL SOUNDINGS AND CURRENT TEMPERATURE/DEW POINT SPREADS
SUGGEST MOSTLY SNOW WILL FALL NORTH OF THE PALOUSE UNTIL THE COLD
FRONT ENDS STEADY SNOW TO SNOW AND RAIN SHOWERS BY THIS AFTERNOON. A
QUICK 2 TO 3 INCHES OF SNOW EXPECTED IN THE SPOKANE/CDA AREA BEFORE
THIS HAPPENS AND WILL ISSUE WINTER WEATHER ADVISORY FOR SNOW THIS
MORNING. WILL EXTEND THE ADVISORY INTO THE VALLEYS OF THE CENTRAL
PANHANDLE MOUNTAINS ESPECIALLY THE I-90 CORRIDOR AS WELL. CURRENT
SNOW ADVISORIES IN THE IDAHO NORTHERN PANHANDLE MOUNTAINS AND THE
NORTHEAST WASHINGTON MOUNTAINS WILL CONTINUE THROUGH THIS MORNING.
COLD FRONT MOVING ONSHORE AT THIS TIME WILL SHUT DOWN ACCUMULATING
SNOW ON THE EAST SLOPES OF THE CASCADES AND THE OKANOGAN VALLEY AND
HIGHLANDS EARLY TODAY SO WILL ALLOW THOSE ADVISORIES/WARNINGS TO
EXPIRE WITH THIS MORNINGS ZONE ISSUANCE. TEMPERATURES TODAY WILL BE
MILD OVER THE LOWER BASIN IN THE WARM SECTOR BUT NOT BEYOND THE MID
30S NORTH OF INTERSTATE 90, THE LIKELY NORTHERNMOST EXTENT OF THE
WARM SECTOR.
TONIGHT A SURFACE BOMB APPROACHES THE WASHINGTON COAST WITH A MORE
CLASSIC WARM FRONT WITH STRONG WARM AIR ADVECTION PATTERN AND STRONG
UPPER LEVEL JET DYNAMICS MOVING INTO EASTERN WASHINGTON. CURRENT
WINTER STORM WATCH FOR THE NORTHERN ARC OF MOUNTAINS FRIDAY WILL BE
MOVED UP TO LATE TONIGHT THROUGH FRIDAY. THESE MOUNTAINS WILL SEE
FAVORABLE UPSLOPE OROGRAPHICS FROM THE MID LEVEL SOUTHWEST WINDS
FEEDING A PRECIPITABLE WATER FETCH INTO THE SLOPES. LIKELY A
SIGNIFICANT VALLEY RAIN EVENT. FREEZING LEVEL UNCERTAINTY IS THE MAIN
REASON TO HOLD OFF ON LAUNCHING A WARNING FOR THE MOUNTAINS AT THIS
TIME. WITH STRONG WARM FRONT FREEZING LEVEL MAY CLIMB TOO HIGH TO
KEEP THE NEAR CERTAIN PRECIPITATION SNOW LONG ENOUGH TO ACHIEVE
WARNING CRITERIA. ANOTHER OCCLUDED COLD FRONT WILL CAUSE THE FREEZING
LEVEL TO DECREASE AGAIN LATER IN THE DAY. WILL PUNT THIS DECISION TO
DAY SHIFT TO INSPECT FURTHER MODEL RUNS FOR CONSISTENCY. I WILL ISSUE
A SNOW ADVISORY FOR THE EAST SLOPES OF THE CASCADES TONIGHT AS THE
STRONGEST UPPER DYNAMICS, WARM ADVECTION LIFT AND DEEPEST MOISTURE
WILL OVERRUN THIS ZONE. BY FRIDAY AFTERNOON POST COLD FRONT WESTERLY
FLOW MAY CAUSE HEAVY SNOW IN THE CENTRAL PANHANDLE MOUNTAINS AND WILL
ISSUE A WATCH HERE TO COVER THIS POSSIBILITY.
ON FRIDAY AS THE SURFACE LOW TRACKS ACROSS SOUTHERN BC GRADIENT
BECOMES FAVORABLE FOR VERY WINDY CONDITIONS ACROSS THE BASIN
AUGMENTED BY 50KT 850MB WINDS ALOFT. AT LEAST WIND ADVISORY CRITERIA
PROBABLE BUT WILL HOLD OFF AT THIS TIME FROM ISSUING THE ADVISORY
SINCE ONSET NOT LIKELY UNTIL 36 HOURS FROM NOW. WILL NONETHELESS HIT
THE WINDS HARD IN THE ZONE. /FUGAZZI
.SATURDAY THROUGH WEDNESDAY...THE WEST COAST BECOMES UNDER A SOMEWHAT
ZONAL FLOW WITH EMBEDDED WAVES DURING THE EXTENDED PERIOD. WAVES WILL
BE DIFFICULT TO TIME WITH THE CURRENT MODEL RUNS DUE TO VARIANCE OVER
THE PAST FEW RUNS. THEREFORE WE WILL PROBABLY SEE SOME PRECIPITATION
EACH DAY...SUNDAY THROUGH WEDNESDAY. NO CHANGES TO THE CURRENT
FORECAST. TEMPERATURES WILL RUN NEAR NORMAL THROUGH THE PERIOD. /TC
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 035/030/037/030/036 8675
COE 035/030/037/030/037 9685
PUW 038/029/038/034/040 7565
LWS 043/036/045/034/044 5455
CQV 035/029/034/028/036 9695
SPT 033/028/033/028/035 9696
WWP 033/027/031/028/035 9686
EAT 037/033/039/029/036 3563
MWH 039/032/041/030/039 3353
OMK 037/031/035/025/034 4375
.OTX...WINTER WEATHER ADVISORY FOR SNOW THIS MORNING WAZ036 AND
IDZ002 (SPOKANE/CDA AREA)
...SNOW ADVISORY TODAY FOR VALLEYS OF IDZ004 CENTRAL PANHANDLE
MOUNTAINS MAINLY NORTH PART.
...SNOW ADVISORY THIS MORNING IDZ001 AND WAZ037 (N PANHANDLE AND
NE WASHINGTON MOUNTAINS).
...SNOW ADVISORY TONIGHT FOR WAZ042 (EAST SLOPES OF THE CASCADES)
...WINTER STORM WATCH WAZ037, WAZ038, IDZ001 LATE TONIGHT THROUGH
FRIDAY AND IDZ004 DURING DAY FRIDAY (NORTHERN WASHINGTON
MOUNTAINS AND PANHANDLE MOUNTAINS)Hazardous weather outlook, Dec 25, 8:00 PM PST, 9 hours before
IDZ001>004-026-027-WAZ031>038-041>044-261430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
800 PM PST WED DEC 25 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND
NORTHERN IDAHO.
.DAY ONE...
A HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE OKANOGAN HIGHLANDS FOR
TONIGHT. A HEAVY SNOW WARNING CONTINUES FOR THE OKANOGAN VALLEY FOR
TONIGHT. A SNOW ADVISORY HAS BEEN ISSUED FOR THE NORTHERN IDAHO
PANHANDLE AND THE NORTHEAST WASHINGTON MOUNTAINS FOR LATE TONIGHT
AND THURSDAY. A WINTER WEATHER ADVISORY FOR SNOW CONTINUES FOR THE
EAST SLOPES OF THE WASHINGTON CASCADES FOR TONIGHT. SNOWFALL
ACCUMULATIONS OF 2 TO 5 INCHES IN THE VALLEYS WITH 5 TO 8 INCHES IN
THE MOUNTAINS CAN BE EXPECTED. SEE THE LATEST WINTER WEATHER BULLETIN
(WWUS46 KOTX WSWOTX) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
THE POTENTIAL FOR SIGNIFICANT MOUNTAIN SNOW EXISTS FRIDAY
OVER THE MOUNTAINS OF NORTHEAST WASHINGTON AND THE NORTHERN IDAHO
PANHANDLE MOUNTAINS. A WINTER STORM WATCH HAS BEEN ISSUED FOR THIS
POTENTIAL EVENT. FOR ADDITIONAL DETAILS PLEASE REFER TO THE LATEST
WINTER WEATHER BULLETIN WWUS46 KOTX WSWOTX.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Stevens/Pend Oreille/X N Spokane
- When
- December 26, 5:00 AM PST to December 27, 5:00 AM PST
- Where
- Stevens/Pend Oreille/X N Spokane forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Heavy Snow, Ne Okanogan/Ferry
- When
- December 26, 5:00 AM PST to December 27, 5:00 AM PST
- Where
- Ne Okanogan/Ferry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Montana, December 26 to 27, 20026 events
- Winter Storm in Kansas, December 26, 20025 events
- Winter Storm and High Wind in Idaho, December 26 to 27, 200252 kt wind · 4 events
- High Wind in Oregon, December 26 to 27, 200281 kt wind · 4 events
- Heavy Snow in Idaho, December 26 to 27, 20023 events
- High Wind in Washington, December 26 to 27, 200257 kt wind · 3 events
- Heavy Snow in Wyoming, December 26 to 27, 20023 events
- High Wind in Delaware, December 26, 200251 kt wind · 1 event
- Blizzard in Alaska, December 26, 20021 event
- Heavy Snow in Pennsylvania, December 26, 20021 event
- High Wind in Montana, December 26, 200250 kt wind · 1 event
- Heavy Snow in Idaho, December 26 to 27, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327357, 5327358.